Time-invariant restrictions of volatility functionals: Efficient estimation and specification tests

Xiye Yang

Research output: Contribution to journalArticle

Abstract

This paper studies the estimation and inference problems of time-invariant restrictions on certain known functions of the stochastic volatility process. We first develop a more efficient GMM estimator and derive the efficiency bound under such restrictions. Then we construct an integrated Hausman-type test by summing up the squared differences between this more efficient estimator and the unrestricted estimator computed at different time points. Although less efficient under the null, the latter estimator is consistent under both the null and the alternative. The efficient GMM estimator can also be used to update an existing Bierens-type test and simplify the calculation of the asymptotic variance. Since the quadratic function puts more weight on large values, the Hausman-type test can have superior power than the Bierens-type test, which is based on a linear function of the differences. The simulation study shows that except for very small local window sizes, the Hausman-type test has good size and superior power. We finally apply these tests to studying the constant beta hypothesis using empirical data and find substantial evidence against this hypothesis.

Original languageEnglish (US)
Pages (from-to)486-516
Number of pages31
JournalJournal of Econometrics
Volume215
Issue number2
DOIs
StatePublished - Apr 2020

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics

Keywords

  • Efficiency
  • High-frequency data
  • Specification test
  • Volatility functionals

Cite this